Flash Flood, Ozark
- When
- August 13, 12:30 PM CST to 5:00 PM CST
- Where
- Ozark County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.649, -92.445 (the zone’s center; the record gives no point)
Another round of heavy rainfall occurred over portions of south central Missouri. The previous night received four to five inches of rainfall, then an additional two inches fell over the area during the late morning and early afternoon hours producing another round of flash flooding.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Another round of heavy rainfall occurred over portions of south central Missouri. The previous night received four to five inches of rainfall, then an additional two inches fell over the area during the late morning and early afternoon hours producing another round of flash flooding. Highway 95 near Wasola, County Roads 873 & 883 near Thornfield, and County Road 531 near Caulfield were closed due to the high water. Also Highway T five miles east of State Highway 5 was flooded and closed near Hardenville. Highways BB, CC & K in the West Plains area were also closed due to the high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 13, 2:30 AM CST, 10 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 330 AM CDT TUE AUG 13 2002 SHORT TERM CONCERNS INCLUDE STORMS AROUND THE REGION...AND POSSIBLE FLOODING TODAY. ACTIVE WEATHER ACROSS THE FORECAST AREA EARLY THIS MORNING WITH ONE STORM COMPLEX EXITING THE SOUTHEAST ZONES...AND ANOTHER APPROACHING NORTHWEST ZONES. HAD SOME FLOODING IN THE SOUTHEAST...WHERE RADAR ESTIMATES SHOW GOOD AREAL COVERAGE OF TWO TO THREE INCH STORM TOTAL ACCUMULATIONS. SEVERE THREAT HAS DECREASED THIS MORNING WITH STORM ACTIVITY BECOMING MORE ELEVATED. LATEST SGF SOUNDING HAD PRECIPITABLE WATER VALUES OVER 1.90 INCHES. WITH DEEP MOISTURE OVER THE REGION...SATURATED SOILS OVER THE EASTERN ZONES...AND EXPECTED ADDITIONAL ACTIVITY AHEAD OF SLOW MOVING COLD FRONT...HAVE DECIDED TO SPREAD FLOOD WATCH INTO ALL COUNTIES THROUGH 6 PM. MARGINAL SEVERE STORM THREAT IS EXPECTED THIS AFTERNOON AROUND MAX HEATING TIME...WITH CAPES AROUND 1000 J/KG OVER CENTRAL AND EASTERN ZONES. MESOETA CONTINUES TREND OF SLOWING DOWN FRONT A BIT AND LATEST SURFACE OBSERVATIONS AND PRECIPITATION TRENDS SUPPORT THIS SOLUTION. HAVE LAGGED PRECIP INTO TONIGHT FOR ALL ZONES...WITH HIGHEST POPS IN THE SOUTHEAST. TEMPERATURES LOOK TOO COLD WITH LATEST MAV GUIDANCE...PREFER THE FWC NUMBERS WITH MAINLY UPPER 70S/LOWER 80S TODAY AND A FEW DEGREES WARMER ON WEDNESDAY. DIDNT MAKE TOO MANY ADJUSTMENTS TO THE REST OF THE FORECAST...AND KEPT A CHANCE OF STORMS IN THE FORECAST FOR FRIDAY WITH SECONDARY FRONTAL PASSAGE. LATEST AVN SHOWS ANOTHER FRONT APPROACHING THE CENTRAL U.S. ON MONDAY...BUT WILL HOLD OFF ON POPS FOR NOW AS RECENT MODEL TRENDS HAVE BEEN SLOWING DOWN PREVIOUS SOLUTIONS. FCSTID = 17/TERRY .SGF... MO...FLOOD WATCH FOR TUESDAY FOR ZONES MOZ055>058...MOZ066>071... MOZ077>083...MOZ088>098...MOZ101>106. KS...FLOOD WATCH FOR TUESDAY FOR ZONES KSZ073...KSZ097...KSZ101. SEVERE THUNDERSTORM WATCH UNTIL 5 AM ZONES KSZ073...KSZ097...KSZ101.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1004 AM CDT TUE AUG 13 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM TECUMSEH MO FLOOD
08/13/02 OZARK HIGHWAY Z AND
TRIBUTARIES OF THE
NORTH FORK OF THE WHITE
RIVER FLOODED.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1007 AM CDT TUE AUG 13 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM SMALLETT MO .5 INCH HAIL
08/12/02 DOUGLAS 3 INCHES OF HAIL
COVERING THE ROAD.
REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 AM CDT TUE AUG 13 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 6 NE (SGF)SPRINGFIELD ARP MO WIND DAMAGE
08/12/02 GREENE REPORTED BY PUBLIC.
TREE DOWN ACROSS HWY AA
0720 PM STRAFFORD MO WIND DAMAGE
08/12/02 GREENE REPORTED BY MEDIA.
TREES AND POWER LINES
DOWN.
0730 PM FORDLAND MO WIND DAMAGE
08/12/02 WEBSTER REPORTED BY EMERGENCY
MANAGEMENT.
0759 PM FORDLAND MO .75 INCH HAIL
08/12/02 WEBSTER REPORTED BY FIRE AND
RESCUE.
0825 PM 4 S SEYMOUR MO WIND DAMAGE
08/12/02 WEBSTER REPORTED BY EMERGENCY
MANAGEMENT. TREE ACROSS
ROAD JUST OFF HWY BB.
0838 PM SEYMOUR MO .75 INCH HAIL
08/12/02 WEBSTER REPORTED BY EMERGENCY
MANAGEMENT.
0950 PM GOODHOPE MO .88 INCH HAIL
08/12/02 DOUGLAS REPORTED BY STORM
SPOTTER.
0950 PM ROY MO .88 INCH HAIL
08/12/02 DOUGLAS REPORTED BY STORM
SPOTTER.
0958 PM AVA MO WIND DAMAGE
08/12/02 DOUGLAS WINDOWS BLOWN OUT OF
HOUSE. TREES DOWN.
REPORTED BY STORM
SPOTTER.
1000 PM SMALLETT MO .5 INCH HAIL
08/12/02 DOUGLAS 3 INCHES OF HAIL
COVERING THE ROAD.
REPORTED BY STORM
SPOTTER.
1010 PM ROGERSVILLE MO FLOOD
08/12/02 WEBSTER REPORTED BY STORM
SPOTTER.
1010 PM ROGERSVILLE MO FLOOD
08/12/02 WEBSTER WATER 6 INCHES DEEP AT
HIGHWAY YY AND JAMES
RIVER. REPORTED BY
STORM SPOTTER.
1025 PM WASOLA MO TORNADO
08/12/02 OZARK 5 MILES SOUTH OF WASOLA
AT HIGHWAYS 5 AND 95.
INTIAL SURVEY F0 200
YARDS WIDE ABOUT 2
MILES LONG. ROOFS BLOWN
OFF OF BARNS LARGE
TREES DOWN
1045 PM NOBLE MO WIND DAMAGE
08/12/02 OZARK NUMEROUS TREES DOWN.
REPORTED BY PUBLIC.
0300 AM GAINESVILLE MO FLOOD
08/13/02 OZARK REPORTED BY LAW
ENFORCEMENT
OFFICIAL...STREET
FLOODING IN
GAINESVILLE. WATER IN
LOCAL LAUNDRY MAT.
WATER APPROACHING
MOBILE HOME.
0630 AM 3 SW GRAVOIS MILLS MO 1 INCH HAIL
08/13/02 MORGAN REPORTED BY PUBLIC.KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1120 AM CDT TUE AUG 13 2002 ...HEAVY RAINFALL AND FLOODING POSSIBLE ACROSS SOUTH CENTRAL MISSOURI THIS AFTERNOON AND EVENING... * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... HEAVY RAINFALL OF ONE TO THREE INCHES AND FLOODING SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS...AND DAMAGING WINDS UP TO 70 MPH. * AREAS AFFECTED AND TIMING... SOUTH CENTRAL MISSOURI EAST OF AN OSAGE BEACH TO NEOSHO LINE BETWEEN NOON AND 6 PM. * SPOTTER ACTIVATION OUTLOOK... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. * DISCUSSION... THUNDERSTORMS WILL INCREASE IN COVERAGE OVER SOUTH CENTRAL MISSOURI THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. AN INCREASINGLY UNSTABLE AIRMASS WILL INTERACT WITH AN APPROACHING UPPER LEVEL DISTURBANCE TO SUPPORT THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS MAINLY EAST OF A CASSVILLE TO ROLLA LINE. THESE STORMS WILL ALSO BE CAPABLE TO PRODUCE TORRENTIAL RAINFALL RATES AND LOCALIZED FLOODING. THE POTENTIAL OF FLOODING WILL BE HIGHER OVER AREAS THAT RECEIVED HEAVY RAINFALL MONDAY NIGHT. * ADDITIONAL INFORMATION... A FLOOD WATCH REMAINS IN EFFECT FOR TODAY EAST OF A WARSAW TO JOPLIN LINE. * EXTENDED OUTLOOK THROUGH MONDAY... ANOTHER COLD FRONT WILL MOVE ACROSS THE OZARKS ON FRIDAY... BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 PM CDT TUE AUG 13 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM RUETER MO 1 INCH HAIL
08/13/02 TANEY REPORTED BY PUBLIC.KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE AUG 13 2002 ...FLOODING POSSIBLE ACROSS SOUTH CENTRAL MISSOURI THIS AFTERNOON AND EVENING... * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... HEAVY RAINFALL OF ONE TO THREE INCHES AND FLOODING ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS...AND DAMAGING WINDS UP TO 70 MPH. * AREAS AFFECTED AND TIMING... SOUTH CENTRAL MISSOURI EAST OF A SALEM TO BRANSON LINE BETWEEN 1 AND 7 PM. * SPOTTER ACTIVATION OUTLOOK... DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...EMERGENCY MANAGERS SHOULD MONITOR THEIR AREA FOR POTENTIAL FLOODING. * DISCUSSION... THUNDERSTORMS WILL INCREASE IN COVERAGE OVER SOUTH CENTRAL MISSOURI THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. AN INCREASINGLY UNSTABLE AIRMASS WILL INTERACT WITH AN APPROACHING UPPER LEVEL DISTURBANCE TO SUPPORT THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS MAINLY EAST OF A BRANSON TO SALEM LINE. THESE STORMS WILL ALSO BE CAPABLE TO PRODUCE TORRENTIAL RAINFALL RATES AND LOCALIZED FLOODING. THE POTENTIAL OF FLOODING WILL BE HIGHER OVER AREAS THAT RECEIVED HEAVY RAINFALL MONDAY NIGHT. * ADDITIONAL INFORMATION... A FLOOD WATCH REMAINS IN EFFECT FOR TODAY EAST OF A SALEM TO BRANSON LINE. * EXTENDED OUTLOOK THROUGH TUESDAY... ANOTHER COLD FRONT WILL MOVE ACROSS THE OZARKS ON FRIDAY... BRINGING THE CHANCE OF STRONG THUNDERSTORMS TO THE REGION. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The Springfield radar (KSGF), 107 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313369, 5313370.